Tornadoes · United States · Wisconsin · 2010
EF1 tornado, Cross Plains, Wisconsin, June 21, 2010
This EF1 tornado ran 0.2 miles across Dane County on June 21, 2010, touching down at 7:41 PM CDT and reaching 40 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 21, 2010
- Touchdown
- 7:41 PM CDT (00:41 UTC)
- Lifted
- 7:43 PM CDT (00:43 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Dane County
- Touchdown point
- 43.114, -89.648
- Lift-off point
- 43.115, -89.645
- Record number
- 1006211841-01
What the Weather Service recorded
Strong to severe thunderstorms developed across much of south central and southeast Wisconsin during the evening of June 21, 2010. A vigorous upper level disturbance helped to support deep vertical motions in the atmosphere, along with strong deep layer wind shear. This lift acted on a warm and very moist atmosphere, carried into the region on a 40 to 50 knot low-level jet. The result was powerful rotating thunderstorms, with damaging straight line winds, large hail, and in this case, 5 tornadoes. At one point during the height of the event, around 48,000 customers in southeast Wisconsin were without electric power due to downed power lines. However, power-line and power-pole loss estimates were not available and do not show up as damage amounts in any individual event within this severe weather episode.
A brief EF1 tornado spun up within the city of Cross Plains between Julius Street and Sylvia Pine Way and moved northeast to near the intersection of Caesar Street and Woodside Drive and dissipated. At least 3 homes had minor roof damage. A number of large trees were uprooted or broken in half. An in-ground basketball pole was bent to a 45 degree angle. Roof soffit and fascia siding was peeled off a municipal pool house. The severe thunderstorm become outflow dominated and resulted in straight line wind damage (trees) further northeast over rural areas northeast Cross Plains. some crop damage was seen, but loss estimates were unavailable. The exact start location was Lat. 43.114895 Lon. -89.647946. The exact end location was Lat. 43.11522 Lon. -89.645138. The EF-rating was based on DI 2 (TH), DOD 4 which suggests wind speeds between 90 and 100 mph. Average path width was 20 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Jun 21, 2:50 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 21, 2:50 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 250 PM CDT MON JUN 21 2010 .TONIGHT...FORECAST CONFIDENCE MEDIUM. KEEPING AN EYE ON THE MID LEVEL CIRCULATION TRACKING NEAR/ALONG THE MN/IA BORDER EARLY THIS AFTERNOON. AXIS OF HIGHER DWPNTS STRETCHES NORTH AHEAD OF THIS FEATURE WITH MLCAPES OF 1500/2000 J/KG. DEEP LAYER SHEAR...0-6KM...IS INCREASING WITH AN AREA OF 40 TO 50 KNOTS TRACKING ACROSS IOWA AS THE SHORT WAVE APPROACHES. WOULD EXPECT SOME FORM OFCONVECTION TO BREAK OUT WITH THE S/W AND IT/S ASSOC DEEP LAYER DCVA. LAPSE RATES ARE WEAK SO THREAT OF SEVERE IS FAIRLY LIMITED. BIGGEST CONCERN IS LIKELY TO BE THE POTENTIAL FOR HEAVY RAIN. GETTING ALL BUMPY ON THE VIS IMAGERY ACROSS CENTRAL IA ATTM. THE BACK EDGE WILL BE CLEARING OUR WESTERN CWA BORDER AROUND OR SHORTLY AFTER 00Z. WILL TRY TO WALK THIS CLEARING LINE WEST TO EAST THROUGH THE EVENING. PRECIP SHOULD END MOST AREAS BY 06Z. THE LLV JET WILL BE FOCUSED BACK WEST OVER THE PLAINS...SO REDEVELOPMENT NOT EXPECTED. .TUESDAY...FORECAST CONFIDENCE MEDIUM. WE MAY GET LUCKY ON TUESDAY WITH A MOSTLY DRY DAY. BUT THERE ARE CONCERNS THAT REQUIRE SMALL PRECIP CHANCES. THE MORNING LOOKS QUIET WITH NARROW SHORT WAVE RIDGING PASSING THROUGH. FOR THE AFTERNOON...THE MODELS DO SHOW ANOTHER S/W RIDING OVER THE TOP OF THE RIDGE AND ENTERING UPPER MIDWEST. THE LLV JET ALSO ORIENTS INTO THE UPPER MISSISSPPI VALLEY AND COULD START TO SEE SOME PRECIP DEVELOP ACROSS THE SOUTHWEST IN THE AFTERNOON. COULD REALLY GET TOASTY AS WELL...ESPECIALLY IF WE GET SOME SUNSHINE. 925 TEMPS HIT 25C AND THIS TRANSLATES TO A SFC TEMP OF LOW 90S DRY ADIABATICALLY. .TUESDAY NIGHT INTO WEDNESDAY...FORECAST CONFIDENCE MEDIUM. VIGOROUS SHORT WAVE IS PROGD TO ROLL THROUGH AS GOOD LOOKING PACIFIC NW TROF TRACKS OVER THE TOP THE LARGER SCALE RIDGING COVERING THE SOUTHERN HALF OF THE COUNTRY. THE LLV JET REALLY RESPONDS WITH THE NAM SHOWING A 50 TO 60KT JET NOSING INTO NEB AND IA...EVENTUALLY LEANING INTO SOUTHERN WISCONSIN EARLY ON WEDNESDAY...BUT WEAKENING SOME BY THAT TIME. THIS LOOKS TO BE OUR BEST CHANCE FOR ANY SEVERE WEATHER. SHOULD HAVE DEEP SHEAR OF 40 TO 50KTS AND MLCAPES OF 2-2.5KJ/KG. .THURSDAY AND FRIDAY...FORECAST CONFIDENCE MEDIUM. HIGH PRESSURE ARRIVES AND I THINK WE CAN SQUEEK OUT SOME DRY DAYS HERE. STILL WARM/PLEASANT. .FRIDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE LOW TO MEDIUM. LOW PRESSURE FORMS AGAIN OVER THE CENTRAL/NORTHERN PLAINS AS THE RIDGE DEPARTS TO THE EAST. WARM MOIST SOUTHERLY FLOW RETURNS AND THIS...PER USUAL...MEANS WE HAVE A SMALL CHANCE FOR SHOWERS AND STORMS. && .AVIATION...A SHORTWAVE TROUGH OVER NRN IA WILL MOVE ACROSS WI TNT ALONG WITH THE NOSE OF THE LOW LEVEL JET. A ROUND OF SHOWERS AND TSTORMS DEVELOPING WITHIN AN AXIS OF INSTABILITY IN THE UPPER MISSISSIPPI RIVER VALLEY...AS WELL AS THE UPPER LEVEL DISTURBANCE...ARE EXPECTED TO TRACK ACROSS SOUTHERN WI LATE THIS AFTERNOON THROUGH EARLY EVENING. IT SEEMS LIKE THERE WILL BE A BREAK IN PRECIPITATION FROM LATE TONIGHT THROUGH AT LEAST MIDDAY TUE. THE CHANCE FOR THUNDERSTORMS RESUMES TUE AFTERNOON...WITH THE BEST CHANCE FOR STRONG TO SEVERE STORMS OVERNIGHT TUE NIGHT INTO WED MORNING. VFR CIGS WILL PREVAIL EXCEPT WITHIN TSTORMS. MVFR TO IFR FOG IS EXPECTED AFTER THE STORMS END LATE TNT DUE TO THE EXPECTED WET CONDITIONS AND LGT WINDS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...CRONCE
Hazardous weather outlook, Jun 21, 6:06 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 606 PM CDT MON JUN 21 2010 WIZ046-047-051-052-056>060-062>072-222315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 606 PM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND SOUTHWEST OF A MARQUETTE COUNTY TO CENTRAL KENOSHA COUNTY LINE. AN UPPER LEVEL DISTURBANCE WILL CROSS THE WESTERN GREAT LAKES THIS EVENING...AS A WARM FRONT OVER CENTRAL ILLINOIS AND SOUTHERN IOWA SLOWLY MOVES NORTH TONIGHT. THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THE FRONT AND MAY AFFECT PORTIONS OF SOUTHERN WISCONSIN...MAINLY BEFORE MIDNIGHT. DAMAGING STRAIGHT LINE WINDS WOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. THUNDERSTORMS...POSSIBLY SEVERE WILL ERUPT ALONG AND NORTH OF A STATIONARY FRONT FROM NORTHERN IOWA INTO SOUTHERN WISCONSIN FOR TUESDAY AND TUESDAY NIGHT. ON WEDNESDAY LOW PRESSURE AND A COLD FRONT WILL SWEEP EAST ACROSS THE REGION WITH MORE SEVERE THUNDERSTORMS POSSIBLE. IF MULTIPLE ROUNDS OF THUNDERSTORMS DO OCCUR...FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE ESPECIALLY IN FAR SOUTHERN WISCONSIN OR URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ643>646-222315- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 606 PM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT...AS A WARM FRONT OVER ILLINOIS AND IOWA WILL SLOWLY MOVE NORTH. THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THE FRONT...AND MAY AFFECT PORTIONS OF SOUTHERN WISCONSIN AND LAKE MICHIGAN. DAMAGING STRAIGHT LINE WINDS WOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY. THUNDERSTORMS...POSSIBLY SEVERE WILL ERUPT ALONG AND NORTH OF A STATIONARY FRONT FROM NORTHERN IOWA INTO SOUTHERN WISCONSIN AND LAKE MICHIGAN FOR TUESDAY AND TUESDAY NIGHT. ON WEDNESDAY LOW PRESSURE AND A COLD FRONT WILL SWEEP EAST ACROSS THE REGION WITH MORE SEVERE THUNDERSTORMS POSSIBLE. REM WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 21, 7:20 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 720 PM CDT MON JUN 21 2010 WIZ056-220115- SAUK- 720 PM CDT MON JUN 21 2010 ...STRONG THUNDERSTORM MOVING INTO SAUK COUNTY... AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES WEST OF REEDSBURG...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE ALL POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... REEDSBURG BY 755 PM CDT... IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS THUNDERSTORM. RAINFALL OF ONE TO TWO INCHES MAY FALL WITHIN ONE HOURS TIME PRODUCING LOCALIZED STREET FLOODING. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MBK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.7 hours before the tornado, 180 km from the path. June 22, 2010.
- Mixed-layer CAPE
- 2621 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 2079 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 7.6
- 0-3 km lapse rate
- 6.3 K/km
Davenport, (KDVN), 12:00Z
11.3 hours after it, 180 km from the path. June 22, 2010.
- Mixed-layer CAPE
- 1917 J/kg
- Mixed-layer CIN
- -98 J/kg
- Surface CAPE
- 391 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Middleton (C29), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Milwaukee radar (KMKX), 91 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 21, 2010
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 21 | 2:37 PM CDT | EF0 | Walsh, ND | 2.4 | 75 | |||
| June 21 | 2:49 PM CDT | EF0 | Marshall, MN | 9.6 | 75 | |||
| June 21 | 3:55 PM CDT | EF0 | Grand Forks, ND | 7.0 | 100 | |||
| June 21 | 3:59 PM CDT | EF0 | Marshall, MN | 2.1 | 100 | |||
| June 21 | 4:25 PM CDT | EF0 | Van Buren, IA | 0.1 | 25 | |||
| June 21 | 4:30 PM CDT | EF0 | Marshall, MN | 2.3 | 50 | |||
| June 21 | 4:58 PM CDT | EF0 | Ford, IL | 0.2 | 20 | |||
| June 21 | 4:00 PM MDT | EF0 | Valley, MT | 0.1 | 1 | |||
| June 21 | 5:21 PM CDT | EF0 | Lee, IA | 0.1 | 25 | |||
| June 21 | 4:54 PM MDT | EF0 | Morgan, CO | 0.1 | 50 | |||
| June 21 | 6:00 PM CDT | EF0 | Beltrami, MN | 0.1 | 25 | |||
| June 21 | 5:03 PM MDT | EF0 | Morgan, CO | 0.1 | 50 | |||
| June 21 | 6:22 PM CDT | EF0 | Vermilion, IL | 0.4 | 50 | |||
| June 21 | 6:24 PM CDT | EF0 | Iroquois, IL | 0.3 | 20 | |||
| June 21 | 5:56 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| June 21 | 7:02 PM CDT | EF0 | Vermilion, IL | 0.6 | 50 | |||
| June 21 | 7:30 PM CDT | EF0 | McDonough, IL | 0.6 | 25 | $5,000 | ||
| June 21 | 7:39 PM CDT | EF1 | Lafayette, WI | 2.2 | 75 | $15,000 | ||
| June 21 | 7:00 PM MDT | EF1 | Powder River, MT | 1.0 | 200 | $107,000 | ||
| June 21 | 7:10 PM MDT | EF2 | Powder River, MT | 0.5 | 100 | $150,000 | ||
| June 21 | 7:10 PM MDT | EF1 | Yuma, CO | 11.8 | 25 | $380,000 | ||
| June 21 | 8:15 PM CDT | EF1 | Jefferson, WI | 1.3 | 100 | $620,000 | ||
| June 21 | 9:11 PM CDT | EF2 | Waukesha, WI | 5.2 | 880 | 15 | $21 million | |
| June 21 | 9:36 PM CDT | EF1 | Waukesha, WI | 5.9 | 200 | $430,000 | ||
| June 21 | 9:45 PM CDT | EF0 | Sheridan, KS | 0.5 | 10 | |||
| June 21 | 12:58 AM EDT | EF0 | Ottawa, MI | 2.4 | 200 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.